Hail, Washington
- When
- August 24, 4:20 PM MST
- Where
- Washington County, 7.98 mi W of Elba
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -103.330
Severe thunderstorms produced hail up to quarter size across parts of Logan, Morgan and Washington counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail up to quarter size across parts of Logan, Morgan and Washington counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 24, 2:28 PM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 PM MDT Thu Aug 24 2017 .SHORT TERM...(This evening through Friday) Issued at 328 PM MDT Thu Aug 24 2017 Thunderstorms are moving off the foothills mainly producing a bit of wind. There are also a few storms forming on the edge of the better moisture from Limon to Sterling. So far these appear to be tied to this boundary which has made them slow moving. Don't think there is too much of a severe threat, but the lack of motion could produce spotty heavy rain. Outflow boundary from the west should catch up with this, changing the mode and probably push it eastward by early evening. Behind this initial batch of convection, there will be drier air surface and aloft, which should end the threat of rain with clearing skies overnight. For Friday the drying airmass should limit convection to isolated showers/storms over the mountains. Slight cooling tonight should be offset by more sun Friday, so highs should be the same or a couple degrees warmer. The current forecast has this all laid out pretty well, so there are only minor changes to cloud cover and timing details. .LONG TERM...(Friday night through Thursday) Issued at 328 PM MDT Thu Aug 24 2017 For Friday evening, there may be a few linger showers and thunderstorms early in the evening. The airmass will be on the dry side, so the convection is expected weak with light rainfall. For the weekend, a strong upper level ridge will be centered over the Great Basin, but span over much of the western U.S. including Colorado. This will bring warm temperatures for Saturday with upper 80s to lower 90s over northeast Colorado. Airmass is forecasted to be dry with precipitable water values less than three-quarters of an inch. Will have isolated pops for parts of the area. Any convection should be weak. On Sunday, models show a weak push from the north. Temperatures drop a little, into the 80s. If low level moisture increases, chances for convection goes up. The GFS shows scattered storms forming Sunday evening, while the other models are drier. Will have higher pops for Sunday, but keep them in the isolated range for most areas. The upper level ridge will remain over the Great Basin early next week. Temperatures are expected to remain above normal under this pattern with upper 80s to lower 90s over northeast Colorado. Chances for precipitation will depend on the amount of moisture able to reach the area. At this time, just expect isolated afternoon and evening convection for most days. The ridge may slowly retrograde west late next week. If this occurs, temperatures will cool, and chances for precipitation may increase. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 328 PM MDT Thu Aug 24 2017 VFR through Friday. A line of thunderstorms will move through the Denver area between now and 00z, producing wind gusts to 30 knots, mainly from the west. On Friday only isolated storms are expected, mainly over the mountains. Little or no impact is expected to the Denver terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Meier AVIATION...Gimmestad
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1101 AM MDT Thu Aug 24 2017 COZ030>051-251715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1101 AM MDT Thu Aug 24 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop over the higher terrain by early afternoon and by mid to late afternoon across northeast Colorado. The stronger storms will produce brief moderate to heavy rain, gusty winds and small hail. Over the far eastern plains east of a Sterling to Akron to Limon line an isolated severe storm is possible with hail to one inch in diameter along with wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An upper level high pressure ridge is expected to build over the Great Basin this weekend that remains in place through the middle of next week. This will result in temperatures remaining slightly warmer than normal for the end of August. Varying amounts of moisture will get drawn into the region over the weekend and early next week with daytime heating causing isolated to scattered showers and thunderstorms to develop each day. Brief heavy rain will be the main threat from thunderstorms. The chance of severe weather or flooding appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Meier
The Denver radar (KFTG), 105 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711920, 711921, 711922.